Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 229, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 23, 2019, 9:13 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 9:13 PM MDT (03:13 UTC)
- Expired
- Aug 23, 2019, 9:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Bent County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 133 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:34 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3176 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
306
WUUS55 KPUB 240313
SVRPUB
COC011-061-099-240345-
/O.NEW.KPUB.SV.W.0229.190824T0313Z-190824T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
913 PM MDT Fri Aug 23 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Prowers County in southeastern Colorado...
South central Kiowa County in southeastern Colorado...
Northeastern Bent County in southeastern Colorado...
* Until 945 PM MDT.
* At 913 PM MDT, a severe thunderstorm was located over Neenoshe
Reservoir, or 19 miles north of Lamar, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Neenoshe Reservoir, Neegronda Reservoir, Queens Reservoir and
Sweetwater Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10285 3846 10270 3832 10239 3810 10260
TIME...MOT...LOC 0313Z 311DEG 17KT 3836 10271
HAIL...1.25IN
WIND...70MPH
$$
KT2 follow-up statements
682
WWUS55 KPUB 240324
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
924 PM MDT Fri Aug 23 2019
COC011-061-099-240345-
/O.CON.KPUB.SV.W.0229.000000T0000Z-190824T0345Z/
Prowers CO-Kiowa CO-Bent CO-
924 PM MDT Fri Aug 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT
COUNTIES...
At 924 PM MDT, a severe thunderstorm was located over Queens
Reservoir, or 17 miles north of Lamar, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Neegronda Reservoir, Queens Reservoir and Neenoshe Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3826 10282 3843 10267 3832 10239 3810 10260
TIME...MOT...LOC 0324Z 311DEG 17KT 3833 10266
HAIL...1.00IN
WIND...60MPH
$$
KT802
WWUS55 KPUB 240336
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
936 PM MDT Fri Aug 23 2019
COC011-061-099-240346-
/O.EXP.KPUB.SV.W.0229.000000T0000Z-190824T0345Z/
Prowers CO-Kiowa CO-Bent CO-
936 PM MDT Fri Aug 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES WILL EXPIRE AT 945 PM
MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3826 10282 3843 10267 3832 10239 3810 10260
TIME...MOT...LOC 0336Z 311DEG 17KT 3829 10261
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:58 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 23, 7:58 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 758 PM MDT Fri Aug 23 2019 .UPDATE... Issued at 754 PM MDT Fri Aug 23 2019 Updated to cancel the Severe Thunderstorm Watch for El Paso County. The threat for severe weather has diminished. Mozley UPDATE Issued at 701 PM MDT Fri Aug 23 2019 Updated to cancel the Severe Thunderstorm Watch for Pueblo, Las Animas, Baca and Otero Counties. The severe threat has diminished and moved east of this area. The watch remains in effect for El Paso, Crowley, Kiowa, Bent and Powers Counties until 10 pm. Mozley UPDATE Issued at 558 PM MDT Fri Aug 23 2019 Updated to adjust precipitation chances across the Plains for this evening. Strong to severe storms will remain possible, generally east of a Colorado Springs to Springfield line. Radar has indicated large hail and gusty winds, with hail in excess of 2 inches in diameter earlier this afternoon. These storms will continue to shift east through midnight, clearing into Kansas and dying off late. Mozley && .SHORT TERM...(This evening through Saturday) Issued at 253 PM MDT Fri Aug 23 2019 ...Strong storms likely over the eastern plains... Currently... Showers and thunderstorms were quickly developing generally along the I-25 corridor. Atmosphere is quite unstable over the eastern plains and sufficient shear is in place for organized storms to develop. Over the mtns, storms were scattered across the region. Rest of today and this evening... Strong to severe storms are likely across parts of the plains. Based on latest hi-res guidance, strongest storms most likely across eastern El Paso county and the CO/NM border this afternoon, and across Kiowa county this evening. Primary threats will be strong gusty winds and severe hail. However, a boundary is pushing in from W KS and should push into our eastern counties. This will likely enhance the convection over Prowers, Kiowa and and Baca counties. Tor threat is low due to relatively weak overall shear and weak low level shear, however the boundary over the eastern counties may enhance the low level wind profile and a spin-up or two could occur. Tonight... Most of the convection should be over far eastern Colorado by mid evening. Some low clouds will be possible over parts of the plains later tonight but expect the lower cigs to remain just east of the I- 25 corridor (although this may have to be watched carefully). Tomorrow... Short wave will be just east of the region and area will be in stronger NW flow aloft. This will bring a downslope component to the region and expect most of the plains will remain dry tomorrow with mostly sunny skies. Some thunder will occur on the plains mainly later in the day across the Raton Mesa and extreme eastern plains. Expect highs tomorrow in the 90s across the plains with the coolest temps across the far northeastern sections of the eastern plains. Over the mtns, skies should remain dry. Given the increasing NW flow aloft, winds at mtn tops will be a bit breezy. .LONG TERM...(Saturday night through Friday) Issued at 253 PM MDT Fri Aug 23 2019 Saturday Night: Any convection should remain east of our forecast responsibility at the beginning of the long term forecast period (Saturday at 6PM MDT). The convection over western Kansas will kick off a gust front towards the eastern plains, so low level dewpoints will increase and the chance at an isolated thunderstorm increases. If the gust front forces enough lift to break the 800 - 700 hPa inversion, then a storm will fire. At this point in time, it seems unlikely that there will be enough lift to break the cap of CIN. Dry air overnight will allow temperatures to be right around average, which is the upper 50s over the plains, the 40s to low 50s over the mountain valleys, and the 30s to low 40s over the mountains. Sunday: Critical fire weather is still the main concern for Sunday afternoon. Today, there is more agreement of where the jet streak will propagate and where the surface flow will be strong enough for critical fire weather concerns. Over the plains, the winds will be marginal, with isolated critical fire weather conditions. The main areas of concern will be Fremont and Chaffee counties, as well as the San Luis Valley (more specifically the northern portions of the San Luis Valley). Relative humidity values will be low enough everywhere to reach Red Flag Criteria, but the limiting factors will be the winds. With how dry the air is, there won't be any precipitation over the region, but since the atmosphere will be so dry, the downslope flow will be able to heat (from compression) more efficiently, so near record temperatures are expected. The limiting factor will be how strong the winds are in certain areas. High temperatures are expected to be at or near 100 over the plains, the mid to upper 80s over the mountain valleys, and the 60s to 70s over the mountains. Monday: A broad upper level trough will be over Manitoba on Monday, which will send its cold front over Colorado. Exact timing is uncertain, but it seems that the cold front will reach El Paso County during the mid morning hours on Monday, and will reach the southern portions of the region during the early afternoon hours. There is some model discrepancy of how the models are handling precipitation. The ECMWF indicates isolated showers and thunderstorms over the mountains, wheres the GFS indicates that the cold front passage will be dry. The GFS does indicate very low PWAT values over the mountains, so it makes sense why there are issues developing storms. Meteorologically, with how dry the atmosphere is, the GFS' outcome makes the most sense. High temperatures on Monday will be around 10F below what they were on Sunday, due to the cold front passage. Sunday night will be very chilly over the mountain valleys, since the dry air will allow for efficient radiative cooling. Expect Alamosa to reach the upper 30s, Creede to reach the low 30s, and Westcliffe also reaching the 30s. Tuesday through Friday: Low level flow on Tuesday will be from the southeast during the afternoon hours, which will spark some afternoon thunderstorms over the eastern mountains, specifically over the southern Sangre de Cristo mountains, where there is a QPF bullseye. There is a flash flooding risk on Tuesday over the burn scars, in particular the Spring burn scar. Temperatures will remain slightly above average for this time of year. Wednesday will serve as a transition day for the upper level ridge to build over the four corners region once again. Dry conditions are anticipated throughout the day, but with time, the low level moisture from the Pacific will reach southern Colorado. On Thursday, southern Colorado will finally get isolated afternoon thunderstorms due to the moisture advection from the Pacific. Coverage will increase on Friday as more moisture reaches the region. There is also a front propagating over the region on Friday, and with the moisture tap in place over the region, there could be a more widespread shower and thunderstorm event across the region. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 253 PM MDT Fri Aug 23 2019 One or two thunderstorms could occur at the taf sites this afternoon, however we expect the strongest thunder to remain east of the KCOS and KPUB taf sites. Otherwise VFR conditions are expected through tomorrow. Note that no thunder is expected tomorrow. I should note that some low cigs are going to develop on the plains tonight, but at this time expect the lower cigs to remain east of KCOS and KPUB. These low clouds may need to be watched later tonight. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOZLEY SHORT TERM...HODANISH LONG TERM...SKELLY AVIATION...HODANISH
Hazardous weather outlook, Aug 23, 11:31 AM MDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1131 AM MDT Fri Aug 23 2019 COZ058>089-093>099-241745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1131 AM MDT Fri Aug 23 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will be possible over and near the higher terrain early this afternoon, with storms spreading east into a more unstable atmosphere across the southeast Plains through the afternoon and evening. A few severe storms will be possible across the southeast Plains, generally east of line from Calhan...to Fowler...to Kim, with hail up to the size of ping pong balls and damaging winds up to 70 mph the main storm threats. However, heavy rain and localized flash flooding and an isolated tornado can not be ruled out across the far southeast plains late this afternoon and evening. The main storm threats from most storms through this evening will be lightning and gusty outflow winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Warm and dry weather will develop Saturday and Sunday, and with strengthening winds Sunday afternoon, fire danger will increase over much of the area. Thunderstorm chances will return to the region beginning Monday, and continuing through much of the week. The main threats from any storms through this period will be lightning and gusty winds, with a chance for locally heavy rainfall developing toward the end of the week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast Plains. 34/34
In the hours before
Local storm report, Aug 23, 5:23 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
523 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 4 NNE LAMAR 38.14N 102.59W
08/23/2019 E1.00 INCH PROWERS CO TRAINED SPOTTER
&&Local storm report, Aug 23, 6:24 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
624 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 ENE WILEY 38.18N 102.66W
08/23/2019 E1.25 INCH PROWERS CO STORM CHASER
PIC VIA SOCIAL MEDIA.
&&Special weather statement, Aug 23, 6:55 PM MDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Pueblo CO 655 PM MDT Fri Aug 23 2019 COZ095-096-240130- Western Kiowa County CO-Eastern Kiowa County CO- 655 PM MDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL 730 PM MDT... At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Eads, or 29 miles southwest of Cheyenne Wells, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Kiowa County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3859 10245 3849 10293 3861 10299 3861 10247 TIME...MOT...LOC 0055Z 246DEG 22KT 3860 10281 KT
Local storm report, Aug 23, 7:17 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
717 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 13 NE PINON 38.59N 104.46W
08/23/2019 E1.75 INCH EL PASO CO PUBLIC
PIC VIA SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&Special weather statement, Aug 23, 7:17 PM MDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Pueblo CO 717 PM MDT Fri Aug 23 2019 COZ089-093-095-240145- Crowley County CO-Western Kiowa County CO- La Junta Vicinity/Otero County CO- 717 PM MDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN KIOWA AND SOUTHEASTERN CROWLEY COUNTIES UNTIL 745 PM MDT... At 716 PM MDT, Doppler radar was tracking a strong thunderstorm over Ordway, or 18 miles northwest of La Junta, moving southeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ordway, Sugar City, Cheraw and Crowley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3817 10391 3833 10377 3828 10342 3798 10355 TIME...MOT...LOC 0116Z 294DEG 19KT 3820 10372 KT
Special weather statement, Aug 23, 8:31 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Pueblo CO 831 PM MDT Fri Aug 23 2019 COZ095-096-240315- Western Kiowa County CO-Eastern Kiowa County CO- 831 PM MDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 915 PM MDT... At 830 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles southwest of Kit Carson to 7 miles west of Eads. Movement was east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Eads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3840 10297 3861 10298 3861 10258 3835 10257 TIME...MOT...LOC 0230Z 281DEG 15KT 3858 10292 3846 10291 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:01 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 29 min |
| Aug 23, 6:07 PM MDT | Flash Flood Warning | PUB | Bent, Prowers | 3 hr |
| Aug 23, 6:55 PM MDT | Special Weather Statement | PUB | Kiowa | 35 min |
| Aug 23, 7:17 PM MDT | Special Weather Statement | PUB | Crowley | 28 min |
| Aug 23, 8:31 PM MDT | Special Weather Statement | PUB | Kiowa | 44 min |
| Aug 23, 8:36 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 39 min |
| Aug 23, 9:35 PM MDT | Special Weather Statement | PUB | Kiowa | 40 min |
| Aug 24, 2:42 PM MDT | Special Weather Statement | PUB | Baca | 33 min |
| Aug 24, 3:03 PM MDT | Special Weather Statement | PUB | Baca | 27 min |
| Aug 24, 3:35 PM MDT | Special Weather Statement | PUB | Baca | 40 min |
| Aug 24, 3:38 PM MDT | Special Weather Statement | PUB | Baca | 37 min |
| Aug 24, 3:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 29 min |
| Aug 24, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.